The low down on low dose T

img_20150801_170728

I’ve had a lot of questions recently about the mental and emotional effects of low dose testosterone. I had a bit of a difficult experience because I had a massive exacerbation of untreated mental illness while in the early months of being on low dose T but it’s wasn’t due to me being on T alone.

I was on 50mg depo testosterone every 2 weeks and I got impatient and upped it to every week because I wanted to see changes quicker but around the same time I had 3 major crises happen in my life that ended up putting me into a depressive spiral and I wasn’t coping with all the stress/depression and puberty at the same time so I stopped T for a while. I’m hoping to go back on HRT soon.

I really loved the way T made me feel. The way I can describe it is that I had a slight invisible buffer between me and my emotions.  I had to actually consciously be emotionally engaged rather than previously when I felt wrapped up in emotions that were global. I liked the bit of emotional distance, it was a welcome change to me, however I did find that I tended to be less empathetic to my spouse and more likely to fob their emotions of as less important/relevant which would be something I’d have to work on when I go back on T. I wouldn’t describe it as being less emotionally available but rather more like a half second delay in emotional response that gives you the opportunity to decide how you want to react to it.

I did get irritable and snappy and I know some of that was T and some was because of the extreme stress I was under and not getting the opportunity to go through puberty and learn my own emotional landscape before having to deal with crises. A friend of mine warned me that in his experience and the experience with other trans men starting T that 50mg every 2 weeks makes people very moody, this is apparently the starting dose that some Drs prescribe and it does cause the most fluctuation in mood. In the future I would be interested in trying 25mg weekly rather than 50mg every 2 weeks. I am also considering moving over to Nebido (long acting T with more stable hormone levels) which I would stagger a shot every 6 to 8 weeks rather than doing a weekly T shot. I’ve also been told that the moodiness does ease up after about 8 months or so.

I couldn’t cry. I’m not usually a crier and I’m more likely to cry out of anger or frustration than I am out of sadness. On T… no tears… niks… nada… fokol. One situation did make me cry but it really took a lot to override the T-tearlessness. I mean I did feel sad, I did feel frustrated, I did get angry, it just didn’t result in me ever crying.

I was finding that I wasn’t taking my shot as regularly as I should have because if I took my shot too late in the day or at night I wouldn’t sleep that night, and it wasn’t always possible to do my shot in the mornings due to life demands. I have long standing insomnia and my psychiatrist gave me a prescription for sleeping pills which means that getting my shot in the evening when it is more convenient for me becomes an option again.

I was in the process of having to relearn my emotionality and reactions within my relationships because my way of navigating emotions did change. Any sort of HRT and hormonal transition is difficult on both partners in a relationship as you have to be prepared to relearn how to relate to each other. It can often end up highlighting existing issues that you haven’t dealt with. My spouse was struggling with what they perceived as an emotional distance between us, I think this was directly related to me not having had a chance to figure out how to be consciously present in our time together as my natural reaction in crisis is to dissociate. Being dissociated was very easy on T, and considering it was an existing stress reaction, having that become even more default became obviously problematic.

If you’re considering going on low dose T but are still unsure

The whole going onto HRT is a pretty serious decision. My own personal experience is that once you’re thinking about going on T the things stopping you tend to be social/family/external pressures. If you think you can live with the physical changes within yourself then going onto low dose T would give you a good idea of whether T is for you far sooner than any physical changes will happen. If you go on T and feel that it isn’t right for you, you can always stop.

 

 Here is a bit about my experience with regards to what changes to expect

The voice changes, facial hair, hair thinning and clitoral enlargement are permanent. Facial hair can always be plucked/lasered if it bothers you. The growth of facial hair is gradual. Facial hair that grows in the first couple months of T will mostly fall out if it hasn’t had a chance to become “terminal hair” so most of the fuzz disappears when you stop T and only the thick darker hairs remain. I don’t think I have more than 3 or 4 chin hairs left and all the fluff on my cheeks is gone.

Hair thinning is entirely genetic so if your male family members have receding hairlines you might have hair thinning too, however again this reverses to a certain extent when you stop T.

Low dose T won’t result in massive virilisation so even after 6 months on low dose T I didn’t even vaguely pass as male.

The emotional changes as well as the body fat redistribution are both reversible changes. The body fat redistribution and muscle bulking happened really quickly for me but those effects disappeared almost as quickly.

My voice lowered a bit in the first couple months and one of my biggest motivators to increase my dose was to have my voice change more as I have serious voice dysphoria. A friend noted yesterday that my voice has gotten a bit higher since I stopped T too. The voice change has been my favourite change so far.

Also, unless you’re on antideps which suppress your libido, the 14 year old libido is wild! Though my one friend who is ace didn’t find much boost in libido at all so I guess it is person specific. With this, I got a bit annoyingly inappropriate at times with regards to just blurting out whatever thought was in my head but this is just an unfortunate intersection of testosterone puberty meeting ADD and my never ending struggle not to blurt out my every random thought in every situation anyway.

Other info

Some people have asked if you can skip T and just go on blockers. Everywhere I have researched says no. You can’t really go onto blockers alone, there haven’t been any studies on the effects on living with no T or E and even post-menopausal people still have low levels of various hormones. Added to this, your body needs either oestrogen or testosterone for metabolic functions. Not having sex hormones can increase your risk of chronic conditions like osteoporosis, heart disease and some cancers.

 

 

Advertisements

2 thoughts on “The low down on low dose T

  1. This is very interesting to me as I am considering low dose t (and was just prescribed gel).
    I think it is really common for people who start low dose to double up to speed things up. I know several people who did this – and it was not good for them. Better to increase slightly and gradually. But that is slow….

    Liked by 1 person

    • Absolutely Jamie, I would have to check options with my Dr next time round. T gel sounds like such a great option but I have small children and cross contamination is too high of a risk and we don’t get T patches here. I would be thrilled if I could avoid injections.

      Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s